Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 225, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2009, 4:30 PM CDT for Lincoln County, South Dakota; Lyon County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2009, 4:30 PM CDT (21:30 UTC)
- Expired
- Aug 19, 2009, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:25 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 19, 4:25 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 PM CDT WED AUG 19 2009 .DISCUSSION... PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN... THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA... WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S. CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT AND WED BASED ON COMPOSITE OF LONG RANGE MODELS. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. JM/RSR
Hazardous weather outlook, Aug 19, 11:22 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT WED AUG 19 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE SMALL HAIL...AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:57 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Aug 19, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.